Diarrhea caused by antibiotics

About 20% of people who take antibiotics develop diarrhea. Diarrhea may develop while taking the antibiotic or shortly after finishing the medication. This diarrhea will usually go away completely several days after the antibiotic is finished.

More than half of those who get diarrhea from taking an antibiotic have a mild case that may clear up without treatment.

People who take antibiotics, including those who have been recently hospitalized and received intravenous (IV) antibiotics, may develop diarrhea caused by Clostridium difficile bacteria. Clostridium difficile can cause severe diarrhea, and the infection and diarrhea may return after antibiotic treatment. Diarrhea caused by this bacterium usually requires medical treatment.

If diarrhea develops while taking an antibiotic, contact the health professional to determine whether the medication should be continued or another medication substituted. Do not stop the antibiotic abruptly.

Last Updated: April 28, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.